Diphenhydramine/Phenylephrine SuspensionGeneric Name:
Diphenhydramine/Phenylephrine (dye-fen-HYE-dra-meen/fen-ill-EF-rin)Brand Name:
Examples include D-Tann and Dytan-D
Diphenhydramine/Phenylephrine Suspension is used for:
Temporarily relieving symptoms of hay fever, allergies, or the common cold, including nasal congestion, runny nose, sneezing, itching of the nose and throat, and itchy/watery eyes. It may also be used for other conditions as determined by your doctor.
Diphenhydramine/Phenylephrine Suspension is an antihistamine and decongestant combination. The antihistamine works by blocking the action of histamine, which helps reduce symptoms such as watery eyes and sneezing. The decongestant promotes sinus and nasal drainage, relieving congestion and pressure.
Do NOT use Diphenhydramine/Phenylephrine Suspension if:
- you are allergic to any ingredient in Diphenhydramine/Phenylephrine Suspension
- you are taking sodium oxybate (GHB) or you have taken furazolidone or a monoamine oxidase (MAO) inhibitor (eg, phenelzine) within the past 14 days
- you have severe high blood pressure, severe heart blood vessel disease, a rapid heartbeat, or severe heart problems
Contact your doctor or health care provider right away if any of these apply to you.
Before using Diphenhydramine/Phenylephrine Suspension:
Some medical conditions may interact with Diphenhydramine/Phenylephrine Suspension. Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have a fast, slow, or irregular heartbeat
- if you have a history of glaucoma; high blood pressure; diabetes; heart problems; ulcers; stroke; asthma; an overactive thyroid; seizures; a blockage of the stomach, bowel, or bladder; trouble breathing when you sleep; trouble sleeping; lung problems (eg, emphysema); the blood disease porphyria; or an enlarged prostate or other prostate problems; adrenal gland problems; blood vessel problems; or if you have difficulty urinating
Some MEDICINES MAY INTERACT with Diphenhydramine/Phenylephrine Suspension. Tell your health care provider if you are taking any other medicines, especially if any of the following apply to you:
- Beta-blockers (eg, propranolol), catechol-O-methyltransferase (COMT) inhibitors (eg, tolcapone), indomethacin, furazolidone, MAO inhibitors (eg, phenelzine), or tricyclic antidepressants (eg, amitriptyline) because side effects such as severe headache, high blood pressure, or high fever may occur
- Bromocriptine or sodium oxybate (GHB) because the risk of side effects or toxic effects may be increased by Diphenhydramine/Phenylephrine Suspension
- Guanethidine, guanadrel, mecamylamine, methyldopa, or reserpine because their effectiveness may be decreased by Diphenhydramine/Phenylephrine Suspension.
- Digoxin or droxidopa because side effects such as irregular heartbeat or heart attack may occur
- Urinary alkalinizers (eg, sodium bicarbonate) because the side effects of Diphenhydramine/Phenylephrine Suspension may be increased
This may not be a complete list of all interactions that may occur. Ask your health care provider if Diphenhydramine/Phenylephrine Suspension may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Diphenhydramine/Phenylephrine Suspension:
Use Diphenhydramine/Phenylephrine Suspension as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Diphenhydramine/Phenylephrine Suspension may be taken with or without food. If stomach upset occurs, take with food to reduce stomach irritation.
- Shake well before using.
- Use a measuring device marked for medicine dosing. Ask your pharmacist for help if you are unsure of how to measure your dose.
- If you miss a dose of Diphenhydramine/Phenylephrine Suspension and are using it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Diphenhydramine/Phenylephrine Suspension.
Important safety information:
- Diphenhydramine/Phenylephrine Suspension may cause dizziness or drowsiness. Do not drive, operate machinery, or do anything else that could be dangerous until you know how you react to Diphenhydramine/Phenylephrine Suspension. Using Diphenhydramine/Phenylephrine Suspension alone, with certain other medicines, or with alcohol may lessen your ability to drive or perform other potentially dangerous tasks.
- Avoid drinking alcohol or taking other medications that cause drowsiness (eg, sedatives, tranquilizers) while taking Diphenhydramine/Phenylephrine Suspension. Diphenhydramine/Phenylephrine Suspension will add to the effects of alcohol and other depressants. Ask your pharmacist if you have questions about which medicines are depressants.
- Contact your health care provider if symptoms last for more than 7 days or are accompanied by a fever.
- Diabetes patients - Diphenhydramine/Phenylephrine Suspension may affect your blood sugar. Check blood sugar levels closely and ask your doctor before adjusting the dose of your diabetes medicine.
- Diphenhydramine/Phenylephrine Suspension contains phenylephrine and diphenhydramine. Before you begin taking any new prescription or nonprescription medicine, including medicine used on the skin, read the ingredients to see if it also contains phenylephrine or diphenhydramine. If it does, or if you are uncertain if it does, contact your doctor or pharmacist.
- If you are scheduled for allergy skin testing, do not take Diphenhydramine/Phenylephrine Suspension for several days before the test because it may decrease your response to the skin tests.
- Do not take diet or appetite control medicines while you are taking Diphenhydramine/Phenylephrine Suspension without checking with your doctor.
- Do not exceed the recommended dose or take Diphenhydramine/Phenylephrine Suspension for longer than prescribed without checking with your doctor.
- If you have trouble sleeping, ask your pharmacist or doctor about the best time of day to take Diphenhydramine/Phenylephrine Suspension.
- Use Diphenhydramine/Phenylephrine Suspension with caution in the ELDERLY because they may be more sensitive to its effects.
- Diphenhydramine/Phenylephrine Suspension is not recommended for use in NEWBORNS. Safety and effectiveness have not been confirmed.
- Different products may have different dosing instructions for CHILDREN on the package labeling. Follow the dosing instructions provided on the package labeling or by your doctor. If you are unsure of what dose to give a child, check with your doctor.
- Caution is advised when using Diphenhydramine/Phenylephrine Suspension in CHILDREN because they may be more sensitive to its effects, especially excitability.
- PREGNANCY AND BREAST-FEEDING: If you become pregnant while taking Diphenhydramine/Phenylephrine Suspension, discuss with your doctor the benefits and risks of using Diphenhydramine/Phenylephrine Suspension during pregnancy. If you are or will be breast-feeding while you are using Diphenhydramine/Phenylephrine Suspension, check with your doctor or pharmacist to discuss the risks to your baby.
Possible side effects of Diphenhydramine/Phenylephrine Suspension:
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Constipation; diarrhea; dizziness; drowsiness; dry mouth, nose, or throat; excitability (especially in children); headache; loss of appetite; nausea; nervousness; restlessness; trouble sleeping; vomiting.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); blurred vision; chest pain; decreased coordination; difficulty urinating; fast or irregular heartbeat; fever; hallucinations; seizure; severe dizziness and drowsiness; severe nervousness, anxiety, or restlessness; tremors; unusual weakness.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include bluish-colored skin; difficulty breathing; dilated pupils; fast or irregular heartbeat; fever; flushing; hallucinations; mental or mood changes; seizures; severe drowsiness or dizziness; severe excitability; severe nausea or vomiting; sweating; tremors.Proper storage of Diphenhydramine/Phenylephrine Suspension:
Store Diphenhydramine/Phenylephrine Suspension at room temperature, between 59 and 77 degrees F (15 and 25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Diphenhydramine/Phenylephrine Suspension out of the reach of children and away from pets.
- If you have any questions about Diphenhydramine/Phenylephrine Suspension, please talk with your doctor, pharmacist, or other health care provider.
- Diphenhydramine/Phenylephrine Suspension is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Diphenhydramine/Phenylephrine Suspension. If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.